Indiana, 2024

Rip Current in Indiana, August 6, 2024

August 6, 2024 · NWS LOT · 1 event in 1 county or zone

A 17 year old boy from Minnesota went missing on the afternoon of the 6th while swimming in Lake Michigan near Beverly Shores. He was unable to be recovered.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A 17 year old boy from Minnesota went missing on the afternoon of the 6th while swimming in Lake Michigan near Beverly Shores. He was unable to be recovered. Three others were rescued from the water and transported to a local hospital. A Beach Hazards Statement was in effect at the time advertising 6 to 9 foot waves and dangerous currents along the Indiana lakeshore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 6, 12:46 PM CST, 14 minutes earlier. Its key messages:

  • Dangerous swimming conditions at southern Lake Michigan beaches will continue through Wednesday afternoon.
  • Dry and cooler weather will continue through early next week.
Area forecast discussion, Aug 6, 12:46 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
146 PM CDT Tue Aug 6 2024

.KEY MESSAGES...

- Dangerous swimming conditions at southern Lake Michigan
  beaches will continue through Wednesday afternoon.

- Dry and cooler weather will continue through early next week.

&&

.DISCUSSION...
Issued at 145 PM CDT Tue Aug 6 2024

Through Wednesday Night:

There remains a small chance for a thunderstorm across northwest
IN through mid afternoon. Current activity has been developing
just east of cwa and expect this trend to continue over the next
hour or so. Any thunderstorms that do develop in northwest IN
would likely not have enough time to become strong before
exiting the cwa. After the thunder potential ends, there will
remain a chance of showers or sprinkles into this evening. There
may also be a chance of a few showers across the southern cwa
overnight into Wednesday morning but confidence is too low to
include mention at this time.

A few breaks may develop in the clouds this afternoon,
especially across northern IL. This may allow temps to recover
back into the lower 70s but temps generally around 70 can be
expected through sunset, while temps will fall into the 70s in
the far southern cwa as the cold front exits the area this
afternoon. Low temps tonight will likely be in the upper 50s to
lower 60s for most locations, perhaps warmer in Chicago and near
Lake Michigan. With mostly sunny skies expected Wednesday, highs
may reach 80 for most locations, cooler near the lake.

Northeast winds will continue in the 25-30 mph range over
southern Lake Michigan into tonight, which will allow high
waves in the 6-10 ft range and create dangerous swimming
conditions at Lake Michigan beaches. The winds will gradually
diminish on Wednesday with waves slowly subsiding. Current end
time for the beach hazard statement, which is 3pm Wednesday, may
need refinement, but looks ok for now. cms

Thursday through Tuesday:

The extended forecast period features dry conditions, cooler
temperatures, and comfortable humidity levels as upper level
troughing/closed upper low sets up across the Great Lakes region
late in the week. Temperatures will be the warmest on Thursday
away from the lake with highs in the lower 80s in the afternoon
before a cold front then pushes across the region. The
associated mid-level vort max and surface low remain largely to
the north along with any precipitation chances. Expansive
surface high pressure then sets up across the region in its wake
keeping the area dry into early next week with below normal
temperatures with highs in the 70s.

Petr

&&

.AVIATION /18Z TAFS THROUGH 00Z THURSDAY/...
Issued at 100 PM CDT Tue Aug 6 2024

Main Aviation Concerns:

- Ceilings slowly lift through the afternoon into the early
  overnight.

- Low pressure shifts through the southern Great Lakes into the
  Ohio Valley, keeping north-northeast winds in place...at times
  breezy into the evening.

- Skies begin to clear out late tonight into Wednesday morning,
  with winds increasing from the east-northeast.

After morning IFR conditions, ceilings are beginning to lift to
MVFR (1200-1500 ft) early this afternoon and will continue a
slow lift today. North-northeast winds usher additional
moisture off Lake Michigan, and with the slow progression of low
pressure to the east-southeast, cloud coverage will take time
to erode over the next 12 hours. The breezy north-northeast
winds are forecast to linger throughout the afternoon into the
beginning of tonight before gusts ease across much of the area.
Winds slowly veer to the east-northeast Wednesday morning,
while another round of increasing speeds is expected, however
not as gusty as today.

Baker

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement through Wednesday afternoon for ILZ006-
     ILZ103-ILZ104.

IN...Beach Hazards Statement through Wednesday afternoon for INZ001-
     INZ002.

LM...Small Craft Advisory until 3 PM CDT Wednesday for the IL and
     IN nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Aug 6, 11:13 AM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1213 PM CDT Tue Aug 6 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-071715-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1213 PM CDT Tue Aug 6 2024 /113 PM EDT Tue Aug 6 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  High Swim Risk Lake Michigan Beaches.

DISCUSSION...

There is a chance of thunderstorms this afternoon east of I-57.
Severe weather is not expected.

High waves will create dangerous swimming conditions at Lake
Michigan beaches through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  High Swim Risk Lake Michigan Beaches.

DISCUSSION...

Strong northeasterly winds will continue into Wednesday morning
generating large waves and leading to dangerous swimming
conditions at all southern Lake Michigan beaches, especially in
the morning and early afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

Moving toward the east at 35 mph.

LMZ740>745-071715-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1213 PM CDT Tue Aug 6 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous conditions for small craft are likely.

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Aug 6, 7:12 AM CST, 5 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
812 AM CDT Tue Aug 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     Tstm Wnd Dmg     1 SW Lake in the Hills  42.17N 88.33W
08/06/2024                   McHenry            IL   Public

            Parking lot light pole downed, a couple
            trees damaged, minor roof/siding damage to
            building.

&&

sb
Local storm report, Aug 6, 7:20 AM CST, 5 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
820 AM CDT Tue Aug 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     Tstm Wnd Dmg     Lake in the Hills       42.18N 88.33W
08/06/2024                   McHenry            IL   Public

            Tree branches and limbs down in sporadic
            locations across town.

&&

sb
Local storm report, Aug 6, 8:38 AM CST, 4 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
938 AM CDT Tue Aug 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     Tstm Wnd Dmg     1 S Lake in the Hills   42.17N 88.33W
08/06/2024                   McHenry            IL   Public

            pine tree uprooted.

&&

sb
Local storm report, Aug 6, 8:40 AM CST, 4 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
940 AM CDT Tue Aug 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     Tstm Wnd Dmg     1 SSW Lake in the Hills 42.17N 88.34W
08/06/2024                   McHenry            IL   Public

            large tree downed onto shed.

&&

sb

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Porter

When
August 6, 1:00 PM CST
Where
Porter forecast zone
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Porter2024-08-0617MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211576.